Browsing Life Sciences by Author "Aapro, M."
Differential involvement of neurotransmitters through the time course of cisplatin-induced emesis as revealed by therapy with specific receptor antagonistsNaylor, Robert J.; Aapro, M.; Hesketh, P.J.; Van Belle, S.; Tattersall, F.D. (2003)Advances in antiemetic therapy for chemotherapy-induced emesis have resulted in improved protection against symptoms occurring within 24 h of chemotherapy. However, the vomiting which tends to occur beyond 24 h after chemotherapy (delayed-phase vomiting) is still relatively poorly controlled by the currently available drugs, suggesting that more than one mechanism may mediate these symptoms. The standard antiemetic regimen currently recommended for prevention of chemotherapy-induced emesis includes a serotonin (5-HT3) antagonist and a corticosteroid. The neurokinin-1 (NK1) antagonist aprepitant represents a new class of antiemetic currently in clinical development. Using data obtained in 2 Phase II clinical trials of aprepitant in patients receiving chemotherapy based on the highly emetogenic chemotherapeutic agent cisplatin, we compared the time course of antiemetic effect of aprepitant, a 5-HT3 antagonist, or a combination of both. Over the entire observation period (up to 7 days post-cisplatin), patients who received the NK1 antagonist had a superior prevention of emesis. However, in the first 24 h after cisplatin, emesis occurred in fewer patients who received the 5-HT3 antagonist than in patients who did not receive this class of drug. Furthermore, the majority of treatment failures in patients who received the NK1 antagonist occurred within the first 8¿12 h of chemotherapy, whereas the treatment failures in patients who received a 5-HT3 antagonist were more evenly distributed over time. Patients who received both drugs had superior control of symptoms compared with patients who received one or the other. The difference in the time course of emesis blockade observed with two different classes of receptor antagonists provides substantial evidence for involvement of separate pathophysiological mechanisms in chemotherapy-induced vomiting. Serotonin mediates the early vomiting process that occurs within 8¿12 h following cisplatin-based chemotherapy, after which time substance P acting at NK1 receptors becomes the dominant mediator of vomiting.